South Dakota, 2008

Hail and Damaging Winds in South Dakota, June 2, 2008

June 2, 2008 · NWS UNR · 8 events in 5 counties and zones

A long lived supercell thunderstorm produced hail to quarter size and wind gusts to 75 mph from southern Meade County into south central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long lived supercell thunderstorm produced hail to quarter size and wind gusts to 75 mph from southern Meade County into south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 1:45 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 2, 1:45 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT MON JUN 2 2008

.DISCUSSION...LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER
NORTHEASTERN WY AND EASTERN CO. A WARM FRONT STRETCHES EASTWARD FROM
THE CO LOW INTO NEB AND INTO NORTHEAST KS. ANOTHER WEAK AND NEARLY
STATIONARY FRONTAL BOUNDARY IS LOCATED ACROSS NORTHERN SD AND INTO
EASTERN MT.

UPPER LEVEL ANALYSIS CONTINUES TO SHOW WEST-SOUTHWEST FLOW ACROSS
THE ROCKIES AND THE PLAINS REGION. FAIRLY STRONG UPPER LEVEL JET
STRETCHES ACROSS UT...WY...SD...AND NORTHERN NEB. IMBEDDED SHORTWAVE
ENERGY IN THE FLOW WILL BRING ANOTHER ROUND OR TWO OF STORMS THIS
AFTERNOON AND TONIGHT. STORMS ARE NOW DEVELOPING ACROSS SOUTHEAST
MT...FAR NORTHWEST SD...AND THE HILLS. SEVERE POTENTIAL STILL LOOKS
GOOD FOR MOST OF THE AREA...WITH A LITTLE BETTER POTENTIAL FROM
THE BLACK HILLS AREA THROUGH FAR SOUTHERN SD...WHERE INCREASING LOW
LEVEL MOISTURE WILL RESULT IN CAPE VALUES EXCEEDING 1000 J/KG
LATER THIS AFTERNOON AND EVENING. SHEAR WILL ALSO BE STRONGEST
ACROSS FAR SOUTHERN SD WHERE SOUTH-SOUTHEASTERLY LOW LEVEL WINDS
WILL BE PICKING UP A BIT LATER THIS AFTERNOON AND EVENING. LARGE
HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM SEVERE
STORMS...BUT CANNOT RULE OUT AN ISOLATED TORNADO OR TWO ACROSS
NORTHEAST WY...THE BLACK HILLS AREA...AND SOUTHERN SD IN CLOSER
VICINITY TO SURFACE LOW.

THERE IS SOME THREAT FOR LOCALLY HEAVY RAIN AND FLOODING...BUT STORM
MOTION...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE
AREA...SHOULD BE SUFFICIENTLY FAST ENOUGH TO KEEP THE THREAT
RELATIVELY LOW. HOWEVER...THERE ARE A FEW LOCATIONS ACROSS THE AREA
THAT HAVE A LOW TOLERANCE FOR PROLONGED HEAVY RAIN AT THIS
POINT...SO WILL HAVE TO CLOSELY MONITOR THAT THREAT.

UNSETTLED PATTERN WILL CONTINUE FOR THE FORESEEABLE FUTURE AS FLOW
ALOFT REMAINS FROM THE WEST-SOUTHWEST. THIS WILL BRING DAILY CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. THE COVERAGE ON
TUESDAY IS LIKELY TO BE MORE ISOLATED TO SCATTERED IN NATURE...
ESPECIALLY BY LATER IN THE DAY...AS MAIN WAVE SHIFTS EAST OF THE
AREA AND SOME DRIER AIR FILTERS IN FOR A BRIEF TIME. CHANCES FOR
SEVERE WX ON TUESDAY WILL BE VERY MINIMAL AS COOL FRONT PASSES
THROUGH EARLY IN THE DAY AND INSTABILITY DECREASES. HIGHS ON TUESDAY
WILL BE IN THE 60S AND LOWER 70S.

CHANCES FOR PCPN WILL INCREASE AGAIN LATE TUESDAY NIGHT AND
WEDNESDAY AS STRONGER DISTURBANCE APPROACHES THE AREA. MODELS
SHOWING SOME UNCERTAINTY WITH REGARD TO MAIN TRACK OF WAVE...WHICH
WILL INFLUENCE WHERE BETTER CHANCES WILL BE. FOR NOW WILL KEEP
CHANCE TO LIKELY POPS ACROSS THE AREA ON WEDNESDAY AND WEDNESDAY
NIGHT. THERE IS SOME THREAT FOR SEVERE WEATHER...ESPECIALLY EAST OF
THE BLACK HILLS LATER WEDNESDAY INTO WEDNESDAY EVENING...AS ANOTHER
FRONTAL BOUNDARY SLOWLY CROSSES THIS AREA. HIGHS WEDNESDAY WILL
MOSTLY BE IN THE 60S...WITH CONSIDERABLE CLOUD COVER AROUND.

EXTENDED...A COUPLE OF BROAD UPPER TROUGHS CROSSING THE AREA WILL
LEAD TO CONTINUED UNSETTLED WEATHER THROUGH THE WEEKEND...WITH A
NEAR DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF
WIDESPREAD RAIN WILL BE ON THURSDAY...AS THE FIRST UPPER LOW CROSSES
THE NORTHERN PLAINS. TEMPERATURES WILL BE COOLER THAN NORMAL BOTH
THURSDAY AND FRIDAY...WITH WARMER TEMPERATURES THROUGH THE WEEKEND.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND OVERNIGHT. LARGE HAIL IS POSSIBLE WITH THE STRONGEST
THUNDERSTORMS. VFR CONDITIONS WILL DETERIORATE TO MVFR WITH AREAS OF
IFR CIGS/VSBYS FROM LATE THIS EVENING UNTIL LATE TUESDAY MORNING.
VFR CONDITIONS ARE THEN EXPECTED THROUGH TUESDAY AFTN WITH ANOTHER
CHANCE OF AFTN/EVENING THUNDERSTORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 2, 5:08 AM MST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
608 AM MDT MON JUN 2 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
608 AM MDT (708 AM CDT) MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS...BUT A TORNADIC
THUNDERSTORM IS NOT OUT OF THE QUESTION ACROSS SOUTHERN PORTIONS OF
SOUTH DAKOTA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS
THROUGH SUNDAY...BRINGING A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 2, 3:33 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             13 ESE WRIGHT           43.71N 105.24W
06/02/2008  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 2, 3:41 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             10 ESE ZEONA            45.16N 102.71W
06/02/2008  E0.75 INCH       PERKINS            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 2, 4:15 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             10 E MAURINE            45.04N 102.39W
06/02/2008  E1.25 INCH       PERKINS            SD   TRAINED SPOTTER

0450 PM     TSTM WND GST     10 E MAURINE            45.04N 102.39W
06/02/2008  E70.00 MPH       PERKINS            SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 2, 4:34 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          15 SW UPTON             43.95N 104.84W
06/02/2008                   WESTON             WY   LAW ENFORCEMENT

            TORNADO REPORTED ON GROUND BY PUBLIC 15 MILES SOUTHWEST
            OF UPTON.

&&

LCZEPYHA
Local storm report, Jun 2, 4:56 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     11 WNW RED SCAFFOLD     44.85N 102.04W
06/02/2008  E65.00 MPH       MEADE              SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 2, 5:18 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             8 NW RED SCAFFOLD       44.84N 101.98W
06/02/2008  E0.88 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 70 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
June 2, 5:25 PM MST
Where
Meade County, Fairpoint
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.750, -102.780

Hail, Meade

When
June 2, 5:35 PM MST
Where
Meade County, Stoneville
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.730, -102.650

Thunderstorm Wind, Meade

When
June 2, 5:35 PM MST
Where
Meade County, Union Center
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.570, -102.670

Power poles were blown down by the strong wind gusts.

Hail, Haakon

When
June 2, 6:45 PM MST
Where
Haakon County, 17 mi N of Philip
Measured
1 in hail
Reported by
Public
Coordinates
44.276, -101.670

Thunderstorm Wind, Haakon

When
June 2, 7:05 PM MST
Where
Haakon County, (Php)philip Arpt
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -101.600

Hail, Jackson

When
June 2, 7:25 PM MST
Where
Jackson County, 7 mi N of Belvidere
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.931, -101.270

Thunderstorm Wind, Mellette

When
June 2, 9:00 PM CST to 9:10 PM CST
Where
Mellette County, 12 mi NNW of White River to 10 mi N of White River
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.730, -100.842

Hail, Tripp

When
June 2, 10:05 PM CST
Where
Tripp County, 5 mi N of Hamill
Measured
0.88 in hail
Reported by
Public
Coordinates
43.652, -99.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95014, 95021, 95023, 95025, 95027, 95028, 95029, 95030.